Total Pageviews

Tuesday, 30 December 2014

The Secret Danger Of Statin Drugs

MALIBU—This is the true story of the rise and fall of a successful healthy business man simply because he opted for a physical exam where the doctor pushed Statin drugs until the point of total disability.

My dad was the model of an Irish lad. Health insurance appeared a needless expense for a teenage immigrant with empty pockets and vast ambition. That was, until, as a married man, my mum’s hysterectomy strapped my dad with a $900,000 hospital bill. A common surgical procedure left my mum at death’s doorstep after it was discovered that a piece of gauze had mistakenly been left beneath the surgical incision, causing a devastating infection that eventually claimed her life.

The doctor made the mistake, but my dad was forced to pay the bill out of pocket to the tune of $900,000+. Having risen from broke immigrant to successful American businessman, my dad became another victim of the American healthcare system.

Following that nightmare, my dad opted to purchase a health insurance policy through Kaiser, hoping to prevent a premature demise. Per Kaiser’s policy, the evaluation for the policy included a physical. This physical revealed what we already knew: he was a model of health. Growing up, my dad and I played basketball daily, went to the gym five-to-six days per week, and went on at least one weekly run. This isn’t to mention his lifelong romance with his native sport, rugby.

What’s more, our family had a spotless medical history: no recorded physical or mental disease and no substance abuse issues. My paternal grandparents lived into their nineties. All of my father’s six siblings, of which he was the youngest, are alive and well, bearing no signs of multiple sclerosis, Alzheimer’s, or other neurological diseases.

Though incredibly fit, his cholesterol numbers were high, a common hereditary trait in Irish families. Warned that his cholesterol put him at risk of a stroke, he was promptly prescribed Lovastatin.

Within hours days of taking the drug, he experienced dizziness. Concerned, he phoned the doctor but was told not to worry, that his body would adjust to this unpleasant side-effect.

The following day, my mum died. Heartbroken, my dad ignored his own health as his side-effects worsened. He began to experience numbing in his legs. Once the picture of vitality, my father began to fall asleep at his desk in the middle of the day. He knew something was terribly wrong. He made several more calls to the doctor after experiencing dizziness, blurred vision, unexpected falls, drowsiness, and numbing in his legs.

Once more, he visited the doctor but was told that his symptoms were the product of stress and aging. Assured his physical ailments were brought on by the emotional trauma of losing his best friend and if he were to stop taking the drug, he would surely have a stroke, they said. He continued taking Lovastatin.

Terrified of losing both my parents, I accompanied my dad on his subsequent visit to the doctor. I must admit, after my mum’s death, I developed a profound distrust of doctors. The surgeon whose mishap led to her death was a dear friend of the family, so I was even more dubious of a stranger’s treatment. With tears of anger in my eyes, I pleaded for my dad to be taken off the medication that was so clearly harming him. Digging into my purse, I pulled out four-hundred pages of internet research documenting negative side-effects of statin treatment and thousands of personal testimonies from

The doctor took time listening to my complaints but looked at me as if I was a hysteric, grief-stricken girl. He told me that I was confused, that the internet was not a viable source of information, that he was sorry for the loss of my mother, but that statins had nothing to do with my father’s fading health.

My dad heeded the doctor’s advice and I was commanded to drop the subject.

For two years he took lovastatin, and for two years his health deteriorated. Seeking a second opinion, my dad was diagnosed with Statin-induced Myopathy, a muscular disease that was crumbling his once chiseled form.

Armed with this diagnosis, he promptly stopped taking Lovastatin, a measure that helped, but did not fully cure his illness.

Thousands of dollars were spent on remedies for the statin induced side-effects. Hospital tests and emergency room visits became regular. Nasty falls left my dad with broken ribs and later a broken hip. Two years of freedom and independence were lost. Companionship and enjoyment of life were suddenly out of reach.

But I refused to believe this was the end, that I would never again see the strapping Irish lad of my childhood. I resolved to find a cure, and I did but not before I witnessed the fall of a successful healthy business man due to a physical exam where the doctor pushed statin medication until the point of total disability and death.


No comments: